Jump to content
CrazyBoards.org

Recommended Posts

Has anyone had any side effects involving the skin while on Abilify? 

I have had this gross red patchy spot on my chin for months that keeps breaking out and scabbing over (I know...it's gross) as well as severe dandruff and an increase in hair loss. 

I have seen a dermatologist, all labs and cultures came back normal. I was prescribed a topical antibiotic for my chin which didn't work and a prescription shampoo which didn't work. 

It occurred to me that it might be a side effect of Abilify so, of course, I looked it up. Although rare, it apparently CAN cause skin problems.

So, for the last 4 days I have not taken my Abilify and lo and behold my chin started clearing (that's a huge deal because in the last 3 months this has not gotten any better and after 4 days it's practically GONE) and my scalp is SO much better and is less itchy and flaky! I'm almost certain at this point that it's the Abilify due to how persistent these issues have been and how drastic the improvement has been in just the 4 days since I stopped taking it. I can't say much in regards to the hair loss, however. 

I absolutely had to take it today because I was starting to feel withdrawal symptoms (dizzy, lethargic, tired, and anxious) although I really didn't want to. These issues have had a significant impact on my self esteem, not to mention my chin issue has been extremely painful. 

I'm going to talk with my psychiatrist about this and discuss the possibility of switching to something else. I take 5 mg daily for bi-polar and anxiety. I've been on many different SSRI's and SNRI's and none of them have been as helpful as Abilify has been and I really don't want to go back on any of them. 

 

 

Share this post


Link to post
Share on other sites
47 minutes ago, RedPandaPop said:

Has anyone had any side effects involving the skin while on Abilify? 

I have had this gross red patchy spot on my chin for months that keeps breaking out and scabbing over (I know...it's gross) as well as severe dandruff and an increase in hair loss.

Are you on any other medications? I've had more breakouts like this lately too, but I always thought it was due to Lamictal. My skin is incredibly dry now, but I've had these random, huge cystic zits, around my lower chin that don't budge and near my eyebrow. Interesting you think it's the Abilify I didn't think it was known to cause issue with skin.

Share this post


Link to post
Share on other sites

Have you tried any other anti-psychotics (APs)?

Share this post


Link to post
Share on other sites
On 4/23/2017 at 3:06 AM, Blahblah said:

Are you on any other medications? I've had more breakouts like this lately too, but I always thought it was due to Lamictal. My skin is incredibly dry now, but I've had these random, huge cystic zits, around my lower chin that don't budge and near my eyebrow. Interesting you think it's the Abilify I didn't think it was known to cause issue with skin.

The only other medication I take is Adderall, and I've been on that for 10 years with no side effects regarding my skin. 

From what I've read it seems to be a very rare side effect. One message board I read a mom was saying her son was get dermatitis and his hair was falling out from it so they took him off of it and switched to something else. I also read some kind of study findings about it, along with a few other medications that are in the same class. I'm not one to self diagnose but I really believe it is drug induced. 

I've started to wean myself off of Abilify and sure enough my chin and scalp are clearing. 

After my previous post and taking my dose of Abilify for 3 days, it flared up again...I broke out and it scabbed over again. 

It's incredibly frustrating. 

I've heard Lamictal can cause skin issues as well though. 

How long have you been on Abilify? I ask because this didn't start happening until my third-fourth month on it and has been consistent since. 

On 4/23/2017 at 10:18 AM, melissaw72 said:

Have you tried any other anti-psychotics (APs)?

No, just SSRI's and SNRI's previously. 

Share this post


Link to post
Share on other sites
2 hours ago, RedPandaPop said:

No, just SSRI's and SNRI's previously. 

Maybe because abilify is giving you problems, you could ask your pdoc to try another anti-psychotic?

  • Like 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


  • Similar Content

    • By Allieb
      Has anyone has experienced weight gain with Emsam, at about 6-9 mg? I've been on antidepressants since I was about 12 (am now 45) and have taken essentially everything under the sun with mixed results.  I'm interested now in trying the Emsam patch, but I am terrified of gaining weight. I gained a lot on both Nardil and Parnate, so I am leery any MAOI that claims to be "weight neutral".
      Water retention is a concern as well...I'm hoping that given that it's a patch and enters directly into the bloodstream, chances of water retention or an effect on glucose or metabolism might be lower.
      Does anyone have experiences to share? Any insight would be appreciated!
    • By inconsequinntial
      I started Abilify 2mg on Monday to try as an adjunct treatment to Wellbutrin XL 450mg. Since Monday night, I have had a headache that has not stopped, although it seems to be at it's worst maybe 6-10 hours after I've taken my meds. 
      It only occurred to me today that my headache might be a side effect of Abilify and I wanted to hear if anyone had similar experiences or not, and if you did if it cleared up or not
       
      Edit to add: I've also been experiencing intense nausea, with fits of gagging and retching and I did throw up a little on Tuesday night, and a complete lack of appetite as well the last few days.
    • By Cyclingsarah
      About to go off abilify. Went from 2.5 mg - 1.25 mg 5 days ago.
      since yesterday anxiety, agitation and akathisia has gone through the roof. My intire body tingles, burns etc. And it feels like i’m about to explode. Just can’t relax.
      I was only on the drug for 4 weeks.
      Any ideas how long this is going to last?? And has anyone experienced this as well?
       
      damn you drugs.. Amiright 
    • By Cyclingsarah
      Which makes you feel more flat? Antipsychotics or lithium? 
×